Hail, Union
- When
- May 23, 2:17 PM MST
- Where
- Union County, 13 mi NE of Grenville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.733, -103.433
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 1:55 PM MST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 255 PM MDT FRI MAY 23 2003 NICE UPSWING IN TSTM ACTIVITY THIS AFTERNOON AND WE EXPECT AN ACTIVE HOLIDAY WEEKEND ACROSS THE AREA. AXIS OF BROAD UPPER RIDGE EXTENDING FROM THE NRN ROCKIES INTO WRN NEW MEXICO. WEAK SHORT-WAVE/IMPULSE EVIDENT IN WATER VAPOR IMAGERY RIDING UP BACK SIDE OF RIDGE WHICH IS LIKELY ENHANCING CURRENT ACTIVITY. WILL CONTINUE TO SHOTGUN A 20 OR 30 POP ACROSS THE WEST MAINLY FOR THE EVENING HOURS. PLENTY OF WIND AND LTG BUT LITTLE RAIN EXPECTED WITH THE WRN STORMS AS BOUNDARY REMAINS RELATIVELY DRY. MORE ORGANIZED STORMS WILL BE FOUND EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE MOISTER LOW LEVEL UPSLOPE BENEATH A MODERATE NWLY FLOW WILL PROVIDE A FAVORABLE ENVIRONMENT FOR ROTATING UPDRAFTS/SEVERE TSTMS. SEVERE THUNDERSTORM WATCH NUMBER 420 IN EFFECT FOR PARTS OF NE/EC NEW MEXICO UNTIL 700 PM MDT. SURFACE COLD FRONT STILL EXPECTED TO PUSH INTO THE NORTHEAST BY LATE MORNING/MIDDAY SATURDAY AND THE REMAINDER OF THE EAST DURING THE EVENING HOURS AIDED BY CONVECTION THAT DEVELOPS NORTH OF BOUNDARY ACROSS NE NEW MEXICO. EASTERLY PUSH REACHING RGV SAT NIGHT WITH LOW LEVEL CONVERGENCE ZONE LIKELY SETTING UP JUST EAST OF THE DIVIDE FOR SUNDAY. THIS PUSH WILL NOT BE NEAR AS STRONG AS THE ONE A FEW DAYS AGO...BUT IT MAY BE MORE SIGNIFICANT IN THAT IT WILL LIKELY CARRY HIGHER DEW POINTS INTO WESTERN AREAS BETWEEN THE RGV AND DIVIDE. AT SAME TIME...WE ARE WATCHING A SHORT-WAVE TROUGH OVER THE ERN PACIFIC THAT THE MODELS TRACK ACROSS SOUTHERN ARIZONA DURING THE DAY SUNDAY. AS IT ENCOUNTERS THE MEAN RIDGE...WAVE WILL WEAKEN AND PROBABLY GET FORCED SEWD. AT THE VERY LEAST IT SHOULD ENHANCE UPPER DIV OVER THE AREA BY SUNDAY AFTERNOON. THAT COUPLED WITH LOW LEVEL CONVERGENCE SHOULD LEAD TO AN UPSWING IN THE WEST ON SUN. NW-N FLOW ALOFT FOR MON/TUE AS GREAT BASIN HIGH STRENGTHENS. UPPER HIGHS TO SHIFT OVER FOUR CORNERS BY MID-WEEK FOR DRIER AND WARMING TREND. ANOTHER FRONT INTO THE NORTHEAST BY FRIDAY FOR AN INCREASE IN POPS ACROSS THAT PART OF THE STATE. KJ PRELIMINARY NUMBERS... FARMINGTON................ 052/086 053/083 050 41123 GALLUP.................... 043/086 044/083 041 41112 GRANTS.................... 047/085 050/082 045 41112 GLENWOOD.................. 051/093 052/089 049 41112 CHAMA..................... 038/076 039/074 036 41234 LOS ALAMOS................ 052/079 053/076 050 41123 RED RIVER................. 036/073 037/063 034 41245 TAOS...................... 043/081 044/072 041 41134 SANTA FE.................. 049/082 052/076 046 41134 SANTA FE AIRPORT.......... 052/085 055/078 049 41123 ESPANOLA.................. 048/087 051/081 045 41123 ALBUQUERQUE HEIGHTS....... 059/089 063/082 056 41112 ALBUQUERQUE VALLEY........ 055/092 059/083 051 41112 ALBUQUERQUE FOOTHILLS..... 055/085 059/078 052 41123 ALBUQUERQUE WEST MESA..... 058/090 062/082 055 41112 SOCORRO................... 055/093 057/087 052 41112 SANDIAPARK/CEDAR CREST... 049/080 049/074 046 41123 MORIARTY/ESTANCIA......... 045/083 046/075 043 41223 CARRIZOZO................. 053/090 055/084 050 41223 RUIDOSO................... 044/082 045/078 042 41223 RATON..................... 047/076 043/065 040 41445 LAS VEGAS................. 046/077 045/070 042 41245 ROY....................... 051/077 046/069 043 41445 CLAYTON................... 055/076 050/066 047 41445 SANTA ROSA................ 056/087 051/073 048 41345 TUCUMCARI................. 060/086 055/072 052 41345 FORT SUMNER............... 058/087 054/074 051 41334 CLOVIS.................... 059/086 055/074 052 41334 PORTALES.................. 058/087 054/075 051 41334 ROSWELL................... 061/094 059/085 056 41323 .ABQ...SEVERE THUNDERSTORM WATCH PARTS OF THE NE TILL 01Z.
NMZ001>021-026-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 605 AM MDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...THUNDERSTORMS COULD APPROACH SEVERE LEVELS THIS AFTERNOON AND EVENING ACROSS THE FAR EASTERN PLAINS. .DAYS TWO THROUGH SEVEN... ANOTHER SURGE OF MOIST AIR WILL SPREAD INTO NORTHEAST NEW MEXICO ON SATURDAY WHICH MAY ACT TO HELP FOCUS THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM DURING THE AFTERNOON AND CONTINUE THROUGH AT LEAST THE EVENING HOURS WITH ISOLATED SEVERE STORMS POSSIBLE ACROSS THE EASTERN PLAINS FROM CLAYTON AND ROY SOUTH TO FORT SUMNER AND PORTALES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS. CHJ
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355641, 5355642.